Should my partner start Donepezil?

Rozlynn

Registered User
Oct 8, 2011
6
My partner had his first visit from local memory clinic nurse practitioner, three years after first diagnosis ( she was rightly appalled we had not received a visit until now) .... There is little she can do other than prescribe Donepezil but on looking it up on the Internet, it looks very powerful, unpleasant and not really a long term help.
We are thinking is it better just live life and face what comes as the disease ( Cerebral Amalaoid Angiopathy is the cause of dementia plus maybe some Alzheimers pathology) progresses?
There is already so much to deal with, without the terrible side effects.
Any positive experiences out there?
I have no one to share all this with .... Glad of having a place here to ask.
Feeling like many here ... Both of us, isolated with coming to terms with the affects of dementia.
My husband started on donepizil straight after his diagnosis and it definitely gave us 18 months + of virtually normal life. There were no significant side effects. Five and a half years on, the dose has been reduced because in the longer term it can be the cause of agitation, apparently, but stopping it is not a good idea as that can affect mobility. So all in all, I would say go for it but of course that's an amateur opinion!
 

tigerqueen

Registered User
Mar 11, 2014
75
Essex
Hi Annypurple
It's really good to see how other people are affected by medication, so you can see what to look out for. My husband was diagnosed in 2011 with Alzheimers and has been taking Donepezil since then. However, he has only been able to tolerate the 5mg dose as the side effects when he upped the dosage to the normal 10mg were too distressing to continue. Within 2 weeks of the increased dosage he developed severe shaking like severe parkinsons and couldn't even hold a cup. However, on a positive note we just stopped taking the medication for 2 days to allow the medication to work out of his system, and then went back to the 5mg dosage again which he has no noticeable side effects from (obviously the changes in medication were discussed with the GP and then the memory clinic). I believe it is a real shame that he wasn't able to take the full dosage, as we had 2 really good quality years after his starting the medication, where his disease was held static, and maybe the full dosage would have held him static longer. Anyway, last year he deteriorated considerably and is now taking Memantime as well as the Donepezil. We are still taking overseas holidays and building other memories still, but I just have to make sure I consider his disease and what allowances I need to make when booking.
 

frostie

Registered User
Apr 16, 2015
1
frostie

My partner had his first visit from local memory clinic nurse practitioner, three years after first diagnosis ( she was rightly appalled we had not received a visit until now) .... There is little she can do other than prescribe Donepezil but on looking it up on the Internet, it looks very powerful, unpleasant and not really a long term help.
We are thinking is it better just live life and face what comes as the disease ( Cerebral Amalaoid Angiopathy is the cause of dementia plus maybe some Alzheimers pathology) progresses?
There is already so much to deal with, without the terrible side effects.
Any positive experiences out there?
I have no one to share all this with .... Glad of having a place here to ask.
Feeling like many here ... Both of us, isolated with coming to terms with the affects of dementia.
This is the first ime I have responded to anyone, all I can say is that my husband is on do imperil
And he is not too bad. We have days when x hae does little things , like trying to eat soup with a knife and fork, or putting on two shirts but on the whole as long as his routine is not disrupted, he is no t too bad as yet. Sorry if this message is irrational but I am not very good on my tablet, being new to it.
 

carer13

Registered User
Dec 24, 2012
11
My husband has become much more sensitive to the cold since he's been affected by dementia ..... sounds, smells, sensory things yes. He got really angry with a man using his mobile phone in the 'quiet' coach of a train for example. Citalopram has helped him tolerate emotionally, although he layers up the clothing even in hot weather like today. And he eats anything with sugar in and become much more picky. Yes. it seems to me that it's very likely to be dementia causing the problems. My
Thanks for replying I must say that she does not accept that there is anything wrong with her ways. Only I am wrong to challenge them/her!

I know that it is a long road to no where but what can you do?
 

mrs-o

Registered User
Nov 29, 2012
7
Our experience

My husband was diagnosed with Alzheimers almost 3 years ago and we were offered Donepezil, along with a handful of leaflets but very little support, in fact, none.
We took a week or two to research and work through the option, which we accepted rather than be abandoned by the system and he started taking it.
He went through a short period of poor co-ordination but since then, his co-ordination has been far better, although it hasn't had any impact on the memory (in my opinion). I don't think there have been any side effects but it is difficult to tell, as you don't know what would happen without it.
I can't tell you what to do but you need to look at the important factors for yourselves, co-ordination is very important because the risk of trips and falls can be a bigger risk than the disease itself.
Hoping that everything works out well for you both. You need to take every minute, hour, day and week as it comes and try not to get upset when things don't go smoothly. Some days are better than others and always look forward to the next day.
 

Annypurple

Registered User
May 6, 2015
44
This is the first ime I have responded to anyone, all I can say is that my husband is on do imperil
And he is not too bad. We have days when x hae does little things , like trying to eat soup with a knife and fork, or putting on two shirts but on the whole as long as his routine is not disrupted, he is no t too bad as yet. Sorry if this message is irrational but I am not very good on my tablet, being new to it.
Thank you for your comments ...... Very helpful everyone. I'm new here too frostie, it seems a very helpful place to be!!
 

CLEMENTINA

Registered User
Jun 14, 2014
18
Thumbs up for Donepezil

Hi, I'm sorry I'm late joining in the thread, only just now back to Forum after a break.

My hubby diagnosed 18 months ago, and one of the main reasons I thought it best to consult in the first place was his quite sudden real struggle to find words and express himself. He is now 82 and the other symptoms (a bit unreasonable, impatient and forgetful) I thought could be put down to age gradually accentuating characteristics that were already there!

He was prescribed Donepezil, and after 3 months monitored again, when the dose was increased from 5 to 10 mg, as I believe is usual if there are no side effects. As the community mental nurse predicted, there was a dramatic improvement in ability to find the right words, and keep the thread of what was being said going. This also improved his general sense of well being. The tablet is taken at night so that any dizziness or nausea would be less noticeable, and he does not seem to feel any ill effects. I have noticed he is slightly sleepier, but he is still up for a 3 mile walk every morning, so not that sleepy. I know everyone is different, but thought aour experience might help, if you have not already decided to give it a go. Good luck and keep on with the forum too, I don't know why I gave it a break, it's so good. x Clementina:)
 

Annypurple

Registered User
May 6, 2015
44
Hi, I'm sorry I'm late joining in the thread, only just now back to Forum after a break.

My hubby diagnosed 18 months ago, and one of the main reasons I thought it best to consult in the first place was his quite sudden real struggle to find words and express himself. He is now 82 and the other symptoms (a bit unreasonable, impatient and forgetful) I thought could be put down to age gradually accentuating characteristics that were already there!

He was prescribed Donepezil, and after 3 months monitored again, when the dose was increased from 5 to 10 mg, as I believe is usual if there are no side effects. As the community mental nurse predicted, there was a dramatic improvement in ability to find the right words, and keep the thread of what was being said going. This also improved his general sense of well being. The tablet is taken at night so that any dizziness or nausea would be less noticeable, and he does not seem to feel any ill effects. I have noticed he is slightly sleepier, but he is still up for a 3 mile walk every morning, so not that sleepy. I know everyone is different, but thought aour experience might help, if you have not already decided to give it a go. Good luck and keep on with the forum too, I don't know why I gave it a break, it's so good. x Clementina:)

Thank you Clemntia for your reply ...... This has all been very helpful, very positive. OH starts the drugs today ..... we will see what happens!!
 

Sammyjo1

Registered User
Jul 8, 2014
194
Good luck with the drugs and please don't worry if things are a bit rough for the first few days as it may well get a lot better and it is worth sticking with it if you can.

Let us know how things go